Possible Consequence of Propecia. A recently published study underscores the potential long-term effects of taking the male-pattern baldness drug Propecia.
According to an ABC News report on a new study from George Washington University, men taking Propecia who had already been diagnosed with some form of permanent or long-last sexual dysfunction were also more likely to develop moderate to severe depression. In nearly half of those men, suicidal thoughts were also reported.
This study adds to growing evidence highlighting the potential and undeclared dangers of taking Propecia to combat or prevent hair loss. In recent months, more scientific data suggests warning labels included with the drug in the U.S. do not fully indicate these dangers and many men are taking the drug and learning of these side effects after it’s become too late.
Although the current safety information included with this does include data on the potential for sexual dysfunction side effects after starting the drug, it also indicates these symptoms will subside after a patient stops taking the drug for a while. In many other countries, the safety information notes that some cases of sexual dysfunction caused by Propecia have proven to be permanent.
PERMANENT SEXUAL DYSFUNCTION CAN TRIGGER EMOTIONAL SIDE EFFECTS IN MEN
Permanent sexual dysfunction can trigger emotional side effects in men and among those included in the George Washington Univ. study, at least 75 percent had reported symptoms depression. In 64 percent of the overall participants, the depression had reached moderate or severe levels. A total of 40 percent reported having suicidal thoughts, too.
The new study has been published in the online version of the Journal of Clinical Psychiatry, ABC reports. It included a total of 61 men who had persistent sexual dysfunction for three months or longer after stopping their Propecia treatments. They were compared against a control group who had not taken Propecia. In the control group, just 10 percent reported having depression and only 5 percent had suicidal thoughts.
The issue of depression caused by this has not been the subject of much scientific study but at least one recent case in which a man in his 20s committed suicide after battling depression that was sparked by initially suffering from persistent sexual side effects after starting and stopping Propecia.
The study stopped short of directly correlating the use of Propecia to depression and suicidal thoughts but there certainly is enough that should warrant increased warnings from doctors to their patients and from health officials to the public, if found.